Alert archive / Kansas / Red Flag Warnings in 2020

Red Flag Warning 36, NWS Goodland, KS

November 15, 20205 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Nov 15, 2020, 1:30 AM MST for 5 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Nov 15, 2020, 11:00 AM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 15, 2020, 1:30 AM MST (08:30 UTC)
In effect from
Nov 15, 2020, 11:00 AM MST
Expired
Nov 15, 2020, 4:00 PM MST
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Greeley County, KS, Logan County, KS, Sherman County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 42 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 8.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2191 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

842 
WWUS83 KGLD 150830
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
130 AM MST Sun Nov 15 2020

...Critical fire weather conditions expected this afternoon...

.The combination of southwest winds gusting up to 30 mph and
relative humidity values falling below 15 percent will create
critical fire weather conditions in the Red Flag Warning area. 

COZ252>254-KSZ013-027-028-041-042-152000-
/O.NEW.KGLD.FW.W.0036.201115T1800Z-201115T2300Z/
Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Logan-Greeley-Wichita-
130 AM MST Sun Nov 15 2020 /230 AM CST Sun Nov 15 2020/

...RED FLAG WARNING IN EFFECT FROM 11 AM MST /NOON CST/ THIS
MORNING TO 4 PM MST /5 PM CST/ THIS AFTERNOON FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 013...027...028...041...042...
252...253 AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect 
from 11 AM MST /noon CST/ this morning to 4 PM MST /5 PM CST/ this
afternoon.

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne. In Kansas...Fire Weather Zone 013 Sherman...Fire 
  Weather Zone 027 Wallace...Fire Weather Zone 028 Logan...Fire 
  Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita.

* Timing...11 AM MST (noon CST) to 4 PM MST (5 PM CST). 

* Winds...Southwest 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 13 percent.

* Temperatures...In the upper 50s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
2 follow-up statements
871 
WWUS83 KGLD 151915
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
1215 PM MST Sun Nov 15 2020

...Critical fire weather conditions expected this afternoon...

.The combination of southwest winds gusting up to 30 mph and
relative humidity values falling below 15 percent will create
critical fire weather conditions in the Red Flag Warning area.

COZ252>254-KSZ013-027-028-041-042-152300-
/O.CON.KGLD.FW.W.0036.000000T0000Z-201115T2300Z/
Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Logan-Greeley-Wichita-
1215 PM MST Sun Nov 15 2020 /115 PM CST Sun Nov 15 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 4 PM MST /5 PM CST/
THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 013...027...028...041...042...252...253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne. In Kansas...Fire Weather Zone 013 Sherman...Fire 
  Weather Zone 027 Wallace...Fire Weather Zone 028 Logan...Fire 
  Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita.

* Timing...11 AM MST (noon CST) to 4 PM MST (5 PM CST).

* Winds...Southwest 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 13 percent.

* Temperatures...In the upper 50s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
726 
WWUS83 KGLD 152257
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
357 PM MST Sun Nov 15 2020

COZ252>254-KSZ013-027-028-041-042-160000-
/O.EXP.KGLD.FW.W.0036.000000T0000Z-201115T2300Z/
Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Logan-Greeley-Wichita-
357 PM MST Sun Nov 15 2020 /457 PM CST Sun Nov 15 2020/

...RED FLAG WARNING WILL EXPIRE AT 4 PM MST /5 PM CST/ THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 013...027...028...041...042...252...253 AND 254...

Temperatures will cool, relative humidity values will increase, 
and wind speeds will decrease late this afternoon and evening.
Fire weather conditions will no longer be critical.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Nov 14, 9:43 PM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Nov 14, 9:43 PM MST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
943 PM MST Sat Nov 14 2020

.SHORT TERM...(This evening through Monday)
Issued at 304 PM MST Sat Nov 14 2020

Tonight...The upper level shortwave moves out of the area with
northwest flow aloft. Wind speeds decrease at the surface with
skies becoming clear by sunrise tomorrow. Low temperatures are
expected to range from the upper teens across the west and
southern zones to the upper 20s from Norton to Hill City.

Sunday-Sunday night...the forecast area remains under fast northwest
flow aloft but with little in the way of moisture no precipitation
is expected. Southwest winds are expected to increase into the
breezy category along and south of the interstate during the late
morning through afternoon hours given good pressure falls. High
temperatures are expected to be slightly above normal in the mid 50s
to near 60. Low temperatures are expected to fall into the upper
20s to mid 30s.

Monday-Monday night...The flow aloft remains from the northwest with
500mb heights rising slightly. 850mb temperatures warm several
degrees compared to Sunday and support highs in the low to mid 60s.
Low temperatures are expected to be above normal in the low 30s.

.LONG TERM...(Tuesday through Saturday)
Issued at 1217 PM MST Sat Nov 14 2020

The main points of interest for the extended period include above
normal temperatures and elevated fire weather conditions.

The start of the forecast has a ridge firmly in place across the
plains resulting in above average temperatures and dry conditions.
Elevated fire conditions will need to be monitored for Tuesday. Wind
gusts exceeding 20knots look possible, with RH levels in the lower
20's. During the day Wednesday, the ridge slowly moves off to the
east leaving a more zonal mid level pattern. RH values drop into the
mid teens during the afternoon and winds have been trending towards
gusting to the 20 knot range. A cooling trend along with zonal flow
continues for Thursday until the next disturbance makes its way into
the Tri-State area during the afternoon/evening on Friday. A
southerly transport of moisture coupled with the disturbance will
create enough lift for a few rain showers, maybe mixing with snow
showers during the overnight hours Friday into Saturday. Confidence
is still currently low with this but will continue to be monitored
for any changes. Cooler air then moves into the area behind this
system for the latter part of the extended forecast.

Normal high temperatures for this time of the year are in the mid
50's. Normal low temperatures range from the mid to upper 20's. The
warmest day for the start of the extended period will be Wednesday
with widespread 70's and maybe a few locations pushing 80. The
surrounding days will feature highs in the 60's before a cooling
trend occurs starting Friday and eventually cooling to highs in the
upper 40's by Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 942 PM MST Sat Nov 14 2020

VFR conditions will rule through the TAF period. Breezy NW-WNW
winds will persist into tonight, gradually decreasing and backing
to the WSW-SW during the day on Sunday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...42
LONG TERM...TT
AVIATION...VINCENT
Hazardous weather outlook, Nov 14, 9:16 PM MST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
916 PM MST Sat Nov 14 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160430-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
916 PM MST Sat Nov 14 2020 /1016 PM CST Sat Nov 14 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...REST OF TONIGHT...

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Near critical to critical fire weather conditions are anticipated
Sunday afternoon, mainly along and south of Interstate 70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Vincent

In the hours before

Local storm report, Nov 14, 10:19 PM MST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1019 PM MST SAT NOV 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     DUST STORM       2 N ATWOOD              39.84N 101.04W
11/14/2020                   RAWLINS            KS   AWOS

            5SM VISIBILITY DUE TO BLOWING DUST.

&&
Local storm report, Nov 14, 10:21 PM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1021 PM MST SAT NOV 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     DUST STORM       2 ESE OAKLEY            39.11N 100.82W
11/14/2020                   LOGAN              KS   AWOS

            4SM VISIBILITY DUE TO BLOWING DUST.

&&
Local storm report, Nov 14, 10:22 PM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1022 PM MST SAT NOV 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     DUST STORM       2 E MCCOOK              40.21N 100.59W
11/14/2020                   RED WILLOW         NE   ASOS

            3SM VISIBILITY DUE TO BLOWING DUST.

&&
Local storm report, Nov 14, 10:24 PM MST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1024 PM MST SAT NOV 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     DUST STORM       2 NNE GOODLAND          39.37N 101.69W
11/14/2020                   SHERMAN            KS   ASOS

            4SM VISIBILITY DUE TO BLOWING DUST.

&&
Local storm report, Nov 14, 10:26 PM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1026 PM MST SAT NOV 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     DUST STORM       1 NE HILL CITY          39.38N 99.83W
11/14/2020                   GRAHAM             KS   ASOS

            4SM VISIBILITY DUE TO BLOWING DUST.

&&
Local storm report, Nov 14, 10:27 PM MST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1027 PM MST SAT NOV 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     DUST STORM       3 N COLBY               39.43N 101.05W
11/14/2020                   THOMAS             KS   AWOS

            CORRECTS PREVIOUS DUST STORM REPORT FROM 3 N
            COLBY. 4SM VISIBILITY DUE TO BLOWING DUST.

&&

Nearby

Red Flag Warnings in Kansas, 2020Red Flag Warnings in Colorado, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.